Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Post of the Week: New Extended Release Carbidopa-Levodopa


  • Please log in to reply
5 replies to this topic

#1 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,281 posts
  • LocationUniversity of Florida

Posted 15 March 2013 - 06:29 AM

Dear forum members,

There is a new extended release carbidopa-levodopa that is working its way toward being available in the United States under the name Rytary. It was not clearly beneficial for dyskinesia, but did improve Off time. There was a hope that it may help the "delayed on" but this is not clear. We will keep you updated on this drug.


Lancet Neurol. 2013 Feb 25. pii: S1474-4422(13)70025-5. doi: 10.1016/S1474-4422(13)70025-5. [Epub ahead of print]


Extended-release carbidopa-levodopa (IPX066) compared with immediate-release carbidopa-levodopa in patients with Parkinson's disease and motor fluctuations: a phase 3 randomised, double-blind trial.

Hauser RA, Hsu A, Kell S, Espay AJ, Sethi K, Stacy M, Ondo W, O'Connell M, Gupta S; for the IPX066 ADVANCE-PD investigators.



Source

University of South Florida, Tampa, FL, USA. Electronic address: rhauser@health.usf.edu.



Abstract


BACKGROUND:

IPX066 is an oral, extended-release, capsule formulation of carbidopa-levodopa. We aimed to assess this extended-release formulation versus immediate-release carbidopa-levodopa in patients with Parkinson's disease and motor fluctuations.
METHODS:

We did a phase 3, randomised, double-blind, double-dummy study at 68 academic and clinical centres in North America and Europe. Patients with Parkinson's disease who had at least 2·5 h per day of off-time underwent 3 weeks of open-label immediate-release carbidopa-levodopa dose adjustment followed by 6 weeks of open-label extended-release carbidopa-levodopa dose conversion. These patients were then randomly allocated (1:1), by use of an interactive web-response system, to 13 weeks of double-blind treatment with extended-release or immediate-release carbidopa-levodopa plus matched placebos. The primary efficacy measure was off-time as a percentage of waking hours in all patients randomly allocated to treatment groups, adjusted for baseline value. This study is registered with ClinicalTrials.gov, number NCT00974974.
FINDINGS:

Between Sept 29, 2009, and Aug 16, 2010, we enrolled 471 participants, of whom 393 (83%) were randomly allocated in the double-blind maintenance period and were included in the main efficacy analyses. As a percentage of waking hours, 201 patients treated double-blind with extended-release carbidopa-levodopa (mean 3·6 doses per day [SD 0·7]) had greater reductions in off-time than did 192 patients treated double-blind with immediate-release carbidopa-levodopa (mean 5·0 doses per day [1·2]). Covariate-adjusted end-of-study means were 23·82% (SD 14·91) for extended-release carbidopa-levodopa and 29·79% (15·81) for immediate-release carbidopa-levodopa (mean difference -5·97, 95% CI -9·05 to -2·89; p<0·0001). Extended-release carbidopa-levodopa reduced daily off-time by, on average, an extra -1·17 h (95% CI -1·69 to -0·66; p<0·0001) compared with immediate-release carbidopa-levodopa. During dose conversion with extended-release carbidopa-levodopa, 23 (5%) of 450 patients withdrew because of adverse events and 13 (3%) withdrew because of a lack of efficacy. In the maintenance period, the most common adverse events were insomnia (seven [3%] of 201 patients allocated extended-release carbidopa-levodopa vs two [1%] of 192 patients allocated immediate-release carbidopa-levodopa), nausea (six [3%] vs three [2%]), and falls (six [3%] vs four [2%]).
INTERPRETATION:

Extended-release carbidopa-levodopa might be a useful treatment for patients with Parkinson's disease who have motor fluctuations, with potential benefits including decreased off-time and reduced levodopa dosing frequency.
FUNDING:

Impax Laboratories.
Copyright © 2013 Elsevier Ltd. All rights reserved.


Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#2 michelleee

michelleee

    Advanced Member

  • Members
  • PipPipPip
  • 42 posts
  • LocationCalifornia

Posted 24 January 2014 - 11:11 AM

Dear Dr. Okum, 

 

Any further news on Rytary? 

 

Also, my husband has been experiencing labored, heavy breathing (all of a sudden it seems) He is not at all overweight and exercises daily, although

not enough to get his heart racing too much, he rides for 30 mins. his stationary bike. He smokes one cigar per day- no inhale of smoke. 

 

Just thought I'd ask -- not sure it's a possible Parkinson's symptom.

 

Thank you so much!

Michelle



#3 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,281 posts
  • LocationUniversity of Florida

Posted 24 January 2014 - 07:22 PM

No news on the Rytary.  I can't advise on shortness of breath as you describe and whenever I see it I immediately consider the possibility it is heart related and I advise a general doctor.  Also, sometimes it is wearing off of sinemet dosages and simply moving them closer is helpful.  I would get seen!


Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips


#4 michelleee

michelleee

    Advanced Member

  • Members
  • PipPipPip
  • 42 posts
  • LocationCalifornia

Posted 25 January 2014 - 12:33 PM

Better get him to the doctor!!

 

Thanks again!

Michelle



#5 xaxa

xaxa

    Advanced Member

  • Members
  • PipPipPip
  • 158 posts

Posted 26 January 2014 - 01:23 AM

Dr. Okun,
What causes this shortness of breath upon wearing off of meds?
Thank you,
Mary

#6 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,281 posts
  • LocationUniversity of Florida

Posted 26 January 2014 - 04:53 PM

This is not known and may not be the same in all PD patients (could be anxiety, could be muscular, etc.).


Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users